Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Huntsville, AL

May 9, 2006Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 9, 2006, 5:50 PM CDT for Cullman County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 5:50 PM CDT (22:50 UTC)
Expired
May 9, 2006, 6:45 PM CDT
In force
55 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 108 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 092250
SVRHUN
ALC043-092345-
/O.NEW.KHUN.SV.W.0113.060509T2250Z-060509T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 35 MILES WEST OF GOOD HOPE TO 34 MILES WEST OF CULLMAN...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD HOPE...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.

LAT...LON 3428 8710 3404 8711 3391 8705 3397 8681
      3427 8674

$$

PG
1 follow-up statement
000 
WWUS54 KHUN 092312
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT TUE MAY 9 2006

ALC043-092345-
/O.CON.KHUN.SV.W.0113.000000T0000Z-060509T2345Z/
CULLMAN AL-
611 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CULLMAN COUNTY...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF JONES CHAPEL TO 10 MILES SOUTHWEST OF
CRANE HILL...MOVING EAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.
  LOGAN.
  WEST POINT.
  BALDWIN.
  GOOD HOPE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3428 8710 3404 8711 3391 8705 3397 8681
      3427 8674

$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:02 PM CDT, 48 minutes earlier.

Area forecast discussion, May 9, 5:02 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 PM CDT TUE MAY 9 2006

AMENDING ZONES SHORTLY TO MENTION NEW SEVERE THUNDERSTORM WATCH IN
EFFECT FOR MOST OF NORTH ALABAMA UNTIL 10 PM.

.PREV DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SEVERAL SHORT WAVES ARE ROTATING AROUND A LONG WAVE TROUGH
POSITIONED OVER THE WESTERN CONUS...INCLUDING ONE ASSOCIATED WITH A
SURFACE LOW OVER CENTRAL OK. CURRENT SURFACE ANALYSIS SHOWS...AS
EXPECTED...THE STATIONARY FRONT ALONG THE GULF COAST HAS MOVED
NORTHWARD TODAY. IT IS CURRENTLY LOCATED ACROSS CENTRAL AR TO
MEMPHIS AND THEN SOUTHEASTWARD TO TUSCALOOSA AND TALLAHASSEE. ALONG
AND TO THE SOUTH OF THIS FRONTAL BOUNDARY...SHOWERS AND TSTORMS HAVE
DEVELOPED AND ARE MOVING OFF TO THE NORTHEAST. THE MCS FROM THIS
MORNING HAS ALSO PROGRESSED ALONG THE FRONTAL BOUNDARY AND IS
CURRENTLY MOVING ACROSS WESTERN TN AND NORTH MS.

FOR THIS EVENING...EXPECT THE MCS AND ISOLATED TSTORM DEVELOPMENT TO
BEGIN AFFECTING THE WESTERN PORTIONS OF OUR CWA BY 4 PM AND WILL
MOVE ACROSS THE VALLEY THROUGH THE EARLY EVENING. EXPECT THE MCS AND
TSTORMS TO WEAKEN WITH TIME...ESPECIALLY IN THE EASTERN PORTIONS
OF THE CWA...AS THEY HAVE BEEN UNDER CLOUD COVER FOR MOST OF THE DAY
AND ARE MORE STABLE. ATMOSPHERE SHOULD STABILIZE AFTER THE STORMS
MOVE THROUGH...AND SHOWER ACTIVITY SHOULD COME TO AN END BY MIDNIGHT.

WEDNESDAY STILL LOOKS LIKE THE MOST ACTIVE DAY AS A SYSTEM MOVES OUT
OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM
EXPECT THUNDERSTORMS TO DEVELOP BY MID MORNING IN A MOIST UNSTABLE
ATMOSPHERE. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD AS THE FRONT
APPROACHES THE WESTERN COUNTIES DURING THE LATE AFTERNOON HOURS.
CONVECTION SHOULD FORM INTO A SQUALL LINE RIGHT AHEAD OF THE FRONT.
THREATS WITH ISOLATED DEVELOPMENT INCLUDE DAMAGING WINDS AND HAIL.
ISOLATED TORNADOES WILL BE POSSIBLE LATE IN THE AFTERNOON AND ALONG THE
SQUALL LINE AS HELICITY VALUES INCREASE. FRONT SHOULD EXIT THE CWA
EARLY THURSDAY MORNING AND REMAINDER OF THE SHORT TERM WILL REMAIN
DRY.

NORTHERLY FLOW WILL SETUP OVER THE AREA AS THE UPPER LEVEL SYSTEM
AND CLOSED LOW MEANDER AROUND THE GREAT LAKES REGION FOR THE NEXT
SEVERAL DAYS. THIS WILL BE REFLECTED IN COOLER TEMPERATURES FOR THE
WEEKEND...INCLUDING LOWS IN THE UPPER 40S FRIDAY MORNING AND HIGHS
IN THE LOWER TO MID 70S.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
THE AFOREMENTIONED CLOSED LOW WILL DROP INTO THE SOUTHEAST SUNDAY
AFTERNOON...MODELS BRING THE UPPER LOW THROUGH SOUTHERN KY AND
ACROSS THE APPALACHIANS. FRONTAL BOUNDARY FROM WEDNESDAYS FRONT WILL
BE DRAPED ALONG THE COAST AND WILL SERVE AS THE FOCAL POINT FOR
SHOWER DEVELOPMENT AS THE SURFACE LOW MOVES SOUTHWARD. RIGHT NOW
LEFT IN CHANCE POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  79  58  74 /  60  70  50  10
SHOALS        65  80  57  74 /  60  70  50  10
CULLMAN       65  80  59  75 /  60  70  50  10
FAYETTEVILLE  63  79  57  73 /  60  70  50  10
FORT PAYNE    63  78  59  73 /  60  70  60  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

TROUTMAN
Hazardous weather outlook, May 9, 1:57 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT TUE MAY 9 2006

ALZ001>010-016-TNZ076-096-097-100400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
157 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH ALAMABA AND SOUTHERN
MIDDLE TENNESSE TODAY. THIS LINE IS EXPECTED TO ENTER NORTHWEST
ALABAMA AROUND 300 PM AND MOVE QUICKLY EASTWARD ACROSS THE AREA.
THE PRIMARY THREATS WITH THIS LINE WILL BE HAIL TO THE SIZE OF
NICKELS AND DAMAGING WINDS TO 60 MPH...MAINLY ACROSS NORTHWEST
ALABAMA. THE LINE OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT
MOVES ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALTHOUGH
THE ENTIRE LINE MAY NOT HOLD TOGETHER AS IT MOVES FURTHER
EAST...THERE IS A POSSIBILITY OF SOME SCATTERED THUNDERSTORMS
DEVELOPING ALONG A BOUNDARY...WHICH IS MOVING AHEAD OF THE LINE.

A WARM FRONT WILL MOVE INTO THE AREA AND MAY PRODUCE SOME SHOWERS
AND THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT. THE SEVERE
THREAT IS EXPECTED TO BE MINIMAL...BUT SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON
AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE AND MAY CAUSE SOME MINOR ISOLATED FLOODING....ESPECIALLY
ACROSS LOW LYING AND POOR DRAINAGE AREAS.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA WEDNESDAY NIGHT. THE MOST LIKELY THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO DURING THE EVENING...MAINLY
WEST OF I-65.

THE NEXT CHANCE FOR RAIN AND THUNDERSTORMS WILL SATURDAY NIGHT
THROUGH SUNDAY NIGHT AS A BROAD AND NEARLY STATIONARY UPPER LEVEL
DISTURBANCE REMAINS OVER THE OHIO VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AT TIMES THIS AFTERNOON AND TONIGHT.

PG

In the hours before

Special weather statement, May 9, 3:19 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT TUE MAY 9 2006

ALZ001-092100-
LAUDERDALE-
319 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN WESTERN
LAUDERDALE COUNTY UNTIL 400 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
SAVANNAH TO THRASHERS...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SAVANNAH TO BOONEVILLE...MOVING EAST AT 25 MPH.

ISOLATED HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50
MPH ARE POSSIBLE IN THIS LINE...ALONG WITH FREQUENT LIGHTNING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WEATHER
SITUATION.

SCHAUB
Local storm report, May 9, 4:14 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     3 E WATERLOO            34.92N 88.01W
05/09/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            THREE TREES DOWN.

&&

TROUTMAN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:18 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin57 min
May 9, 3:51 PM CDTSevere Thunderstorm WarningHUNLauderdale39 min
May 9, 4:13 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin47 min
May 9, 4:26 PM CDTSevere Thunderstorm WarningHUNLauderdale34 min
May 9, 4:38 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone67 min
May 9, 5:02 PM CDTTornado WarningHUNLimestone28 min
May 9, 5:07 PM CDTSevere Thunderstorm WarningHUNMorgan53 min
May 9, 5:13 PM CDTTornado WarningHUNMadison32 min
May 9, 5:43 PM CDTTornado WarningHUNMadison22 min
May 9, 5:56 PM CDTSevere Thunderstorm WarningHUNJackson34 min
May 9, 6:40 PM CDTSevere Thunderstorm WarningHUNCullman16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.